Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Huntsville, AL

May 5, 2003Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 5, 2003, 5:23 AM CDT for Jackson County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2003, 5:23 AM CDT (10:23 UTC)
Expired
May 5, 2003, 6:15 AM CDT
In force
52 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 5, 2:50 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CDT MON MAY 5 2003

WILL BE UPDATING ZONES SHORTLY DUE TO INCREASING LOW LEVEL JET AND
INFLOW INTO MIDDLE TENNESSEE STORMS...RESULTING IN FORECAST AREA
(FA) LIKELY REACHING WIND ADVISORY CRITERIA UNTIL NOON CDT TODAY.

ZONE UPDATE WILL BE FORTHCOMING.

.HUN...WIND ADVISORY FOR NORTHERN ALABAMA UNTIL NOON CDT.

TROUTMAN
Hazardous weather outlook, May 5, 5:00 AM CDT, 23 minutes before
ALZ001>010-016-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA EXCEPT FOR
CULLMAN AND DE KALB COUNTIES UNTIL 11 AM CDT THIS MORNING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST THROUGH
NORTHERN MISSISSIPPI INTO NORTHWEST ALABAMA BY MID MORNING. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE THIS
MORNING.

ANOTHER LINE OF STRONG TO SEVERE STORMS WILL FOLLOW THE FIRST
AREA BY LATE MORNING INTO NORTH ALABAMA. YOU CAN EXPECT THE SEVERE
WEATHER THREAT TO CONTINUE INTO THE AFTERNOON HOURS ACROSS NORTH
ALABAMA. LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN
HOUR...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND A FEW TORNADOES
ARE POSSIBLE.

THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE INTO THE EVENING
ACROSS THE AREA AS STRONG TO SEVERE STORMS ARE EXPECTED TO CONTINUE
TO DEVELOP.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A STATIONARY FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL
KEEP THE WEATHER ACTIVE ACROSS THE REGION THROUGH AT LEAST
WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY
WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE
AREA DURING THE EARLY PART OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS REQUESTED TODAY DUE TO THE TORNADO WATCH IN EFFECT. ACTIVATION
OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY TO
BE NEEDED INTO TONIGHT AND THEN AGAIN ON BY TUESDAY AFTERNOON. STAY
TUNED FOR FURTHER WEATHER UPDATES CONCERNING THIS DANGEROUS WEATHER
SITUATION.

TROUTMAN

In the hours before

Special weather statement, May 5, 4:43 AM CDT, 40 minutes before
ALZ001>010-016-051600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 AM CDT MON MAY 5 2003

...TORNADO WATCH NUMBER 247 IS IN EFFECT UNTIL 11 AM CDT FOR ALL OF
NORTH ALABAMA EXCEPT FOR CULLMAN AND DE KALB COUNTIES...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST AND
NORTHEAST OUT OF MISSISSIPPI TOWARD NORTH ALABAMA BY MID
MORNING. THERE WILL BE AN INCREASED THREAT WITHIN THE NEXT FEW
HOURS OF SEVERE WEATHER...WHICH COULD INCLUDE...DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES.

PLEASE STAY TUNED TO LOCAL TELEVISION...RADIO AND NOAA WEATHER RADIO
FOR LATER STATEMENTS AND UPDATES REGARDING THIS RAPIDLY DEVELOPING
WEATHER SITUATION.

TROUTMAN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:16 AM CDTSevere Thunderstorm WarningHUNMorgan29 min
May 5, 5:54 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall21 min
May 5, 11:38 AM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence22 min
May 5, 12:13 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan17 min
May 5, 12:19 PM CDTSevere Thunderstorm WarningHUNMadison26 min
May 5, 12:45 PM CDTSevere Thunderstorm WarningHUNMadison35 min
May 5, 12:56 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan34 min
May 5, 1:10 PM CDTTornado WarningHUNCullman20 min
May 5, 1:25 PM CDTTornado WarningHUNMarshall25 min
May 5, 1:38 PM CDTSevere Thunderstorm WarningHUNLauderdale37 min
May 5, 1:55 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall35 min
May 5, 2:01 PM CDTSevere Thunderstorm WarningHUNLimestone29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.